Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS La Crosse, WI

July 23, 2022Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2022, 3:30 PM CDT for Monroe County, Vernon County, Wisconsin. It was in force for 75 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 3:30 PM CDT (20:30 UTC)
Expired
Jul 23, 2022, 4:45 PM CDT
In force
75 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:52 PM CDTTSTM WND DMG6 E Viroqua, WISEVERAL LARGE TREE BLOWN DOWN.
Jul 23, 4:01 PM CDTTSTM WND DMGOntario, WISEVERAL LARGE TREE BLOWN DOWN.
Jul 23, 4:03 PM CDTTSTM WND GST 56La Farge, WI
Jul 23, 4:03 PM CDTTSTM WND GST 603 W Norwalk, WI
Jul 23, 4:15 PM CDTTSTM WND DMGHillsboro, WISEVERAL TREES BLOWN DOWN.
Jul 23, 4:15 PM CDTTSTM WND DMGKendall, WISEVERAL TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KARX 232030
SVRARX
WIC081-123-232145-
/O.NEW.KARX.SV.W.0113.220723T2030Z-220723T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
330 PM CDT Sat Jul 23 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vernon County in southwestern Wisconsin...
  Monroe County in west central Wisconsin...

* Until 445 PM CDT.

* At 330 PM CDT, severe thunderstorms were located along a line
  extending from near West Salem to 8 miles southeast of Stoddard,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, Jersey Valley County Park, Bartons
Corners, Portland, Oakdale, Glendale and Benders Corners.

This includes the following highways...
 Interstate 94 between mile markers 143 and 147.
 Interstate 90/94 between mile markers 46 and 52.
 Interstate 90 in Wisconsin between mile markers 21 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9094 4373 9091 4401 9091 4403 9031
      4355 9031
TIME...MOT...LOC 2030Z 270DEG 41KT 4397 9105 4358 9108 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JAR
2 follow-up statements
251 
WWUS53 KARX 232109
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
409 PM CDT Sat Jul 23 2022

WIC081-123-232145-
/O.CON.KARX.SV.W.0113.000000T0000Z-220723T2145Z/
Vernon WI-Monroe WI-
409 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN VERNON AND SOUTHERN MONROE COUNTIES...

At 409 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Sparta to 12 miles east of
Cashton to near La Farge, moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Hillsboro around 425 PM CDT.

Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, Jersey Valley County Park, Bartons
Corners, Portland, Glendale, Benders Corners and Trippville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9094 4373 9091 4390 9091 4391 9031
      4355 9031
TIME...MOT...LOC 2109Z 271DEG 33KT 4386 9063 4375 9054 4357 9055 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rieck
676 
WWUS53 KARX 232128
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
428 PM CDT Sat Jul 23 2022

WIC081-123-232145-
/O.CON.KARX.SV.W.0113.000000T0000Z-220723T2145Z/
Vernon WI-Monroe WI-
428 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN VERNON AND SOUTHEASTERN MONROE COUNTIES...

At 428 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of New Lisbon to Elroy to 6 miles south
of Wonewoc, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe thunderstorms will remain over mainly rural areas of
northeastern Vernon and southeastern Monroe Counties, including the
following locations... Rockton, Wildcat Mountain State Park, Bartons
Corners, Clifton, Highway 131 And County A, Avalanche and Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9083 4361 9083 4374 9051 4391 9052
      4391 9031 4355 9031
TIME...MOT...LOC 2128Z 270DEG 41KT 4386 9034 4375 9026 4357 9027 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
210 PM CDT Sat Jul 23 2022

.DISCUSSION...(This evening through Saturday)
Issued at 211 PM CDT Sat Jul 23 2022

Key Messages:

 - Threat for flooding tonight in the wake of this afternoon's
   strong to severe storms.

 - Cooler temperatures on deck for next week.

 - Rain chances return Tuesday, storms possible.

Possible Flooding Threat Tonight:

In the wake of this afternoon's strong to severe storms, flooding
could become a threat. If storms take up a training pattern, the
same locations could see multiple rounds of precipitation,
increasing their risk for flooding impacts. HREF has continued to
suggest a maximum rainfall axis along Interstate 90, though
depending on storm tracks, this location could shift. The max total
solution from HREF suggests that 5+ inches are possible, with some
areas possibly receiving upwards of 7 inches of rain. Probability
matched mean runs orient the axis similarly, but leans towards a 2-4
inch solution, with some spots of 5+ inches possible. Again, these
amounts and impacted locations could shift depending on how storms
orient themselves this afternoon into this evening. But with
training storms expected, lingering flooding is certainly a risk for
the overnight hours.

Cooler Next Week, Rain Chances Return Tuesday:

Cooler temperatures are on the way next week with highs in the upper
70s and lower 80s as the area settles into a northwest flow pattern.
The EC has been trending towards these cooler temperatures for the
past couple runs, adding to confidence. These highs would be a bit
below normal (around 5 degrees) for this time of year, but also a
nice respite from warmer temperatures we have seen this past week!

Precipitation chances return Tuesday as bits of shortwave energy and
a cold front move across the area. Still some timing and spatial
differences between ensemble and deterministic models, but in
general the precip looks to arrive in the afternoon to evening.
There are some thunderstorm chances associated with the showers,
though storm parameters are generally more favorable to the south of
the area. Higher CAPE values are to the south, but GEFS suggests a
20-40% chance of exceeding 1000 J/kg in the southern half of the
area. Timing of the front would impact if this instability can be
utilized in the development of storms, but peak time for CAPE values
appears to be Tuesday evening. More favorable deep layer shear is to
the west, which again, depending on timing, could be a contributor
to storm development in the west. GEFS suggests a 10-20% chance of
PWATs greater than 2 inches across the area, with higher values to
the south. Deterministic models come to a solution of about 1.5-1.75
inches across the area, which would help fuel storms and could
contribute to the potential for locally heavy rain. However, with
varying model solutions, not high confidence with that yet. Overall,
severe risk still appears low. As for rainfall totals, the EC
suggests a couple tenths with lower amounts towards the north,
though this will be more refined as the event nears.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 23 2022

Ongoing thunderstorms to the west will move into the area at the
beginning of the TAF period. When thunderstorms reach the
airports, expect deteriorated visibilities and lower ceilings.
Periods of MVFR conditions are expected with the storms. Winds
will also be gusty, particularly at KRST where gusts could be as
high as 50 kts. Showers and storms will linger into the late
evening at both sites before clearing out overnight. Ceilings
should remain lower overnight before skies become clearer tomorrow
morning. South/southeast winds will become more west/northwest and
less gusty overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030.

&&

DISCUSSION...Dahl
AVIATION...Dahl
Hazardous weather outlook, Jul 23, 4:07 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jul 23 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A potentially significant severe weather event has become
increasingly likely for this afternoon and evening. Damaging
winds in excess of 70 mph, large hail near 2", and heavy rainfall
are the main threats. Cannot rule out the possibility for
isolated tornadoes. Repeated rounds of heavy rain would increase
the threat for localized flash and urban flooding. There are some
questions on where the highest impacts may occur and this could
still shift north or south.

Afternoon and early evening heat indices around 100 are expected
this afternoon but mainly for areas south of highway 18 across
portions of northeast Iowa and far southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 23, 2:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     4 W PRESTON             43.67N 92.16W
07/23/2022  M49 MPH          FILLMORE           MN   AWOS

            REPORTED AT FILLMORE CO. AIRPORT

&&

SHEA
Local storm report, Jul 23, 2:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            AUSTIN                  43.67N 92.97W
07/23/2022                   MOWER              MN   BROADCAST MEDIA

            STREET FLOODING REPORTED

&&

SHEA
Local storm report, Jul 23, 2:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       3 W ROCHESTER           44.01N 92.54W
07/23/2022  M1.90 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 23, 2:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     2 N RUSHFORD            43.84N 91.75W
07/23/2022  E50 MPH          FILLMORE           MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 23, 3:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     NODINE                  43.90N 91.45W
07/23/2022  E45 MPH          WINONA             MN   PUBLIC

&&

SHEA
Local storm report, Jul 23, 3:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 W LEWISTON            43.98N 91.93W
07/23/2022                   WINONA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:35 AM CDTHeat AdvisoryARXGrant16 hr
Jul 23, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatARXLa Crosse, Vernon51 min
Jul 23, 3:23 PM CDTSevere Thunderstorm WarningARXLa Crosse37 min
Jul 23, 3:50 PM CDTSevere Thunderstorm Warning Considerable damage threatARXCrawford, Richland, Vernon70 min
Jul 23, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatARXAdams, Juneau, Monroe77 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.